Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 224, NWS Goodland, KS

August 11, 2019Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2019, 4:39 PM MDT for Yuma County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2019, 4:39 PM MDT (22:39 UTC)
Expired
Aug 11, 2019, 5:30 PM MDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:46 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:32 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 2:32 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
232 PM MDT Sun Aug 11 2019

.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019

An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.

Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019

Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.

Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.

By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Aug 11 2019

Expecting VFR at both KGLD and KMCK through about mid afternoon,
then increasing chances of thunderstorms after 23z through about
06z tonight. Thunderstorm complex expected to develop in northeast
Colorado and sweep eastward across the area tonight.
Thunderstorms may produce strong and damaging wind gusts,
especially at KMCK between about 03z and 06z, although strong
winds cannot be ruled out at KGLD either, slightly earlier in the
evening. Overnight, patchy fog may develop towards early Monday
morning with reductions in ceilings and visibilities at both
terminals possible.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029.

CO...Flash Flood Watch through late tonight for COZ090-091.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...024
Hazardous weather outlook, Aug 11, 2:08 PM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
208 PM MDT Sun Aug 11 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Flash Flood Watch is in effect until sunrise Monday morning for
areas along and north of Interstate 70.

Severe thunderstorms capable of producing wind gusts up to 80 mph and
hail up to golf ball size will be possible late this afternoon and
evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT.
In addition, a few thunderstorms may develop ahead of the main
complex between mid afternoon and early evening. These storms may
produce a tornado or two.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a marginal risk for severe thunderstorms across the entire
area Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 11, 11:24 AM MDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 AM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HEAVY RAIN       5 S CAMPUS              39.05N 100.74W
08/11/2019  M3.50 INCH       GOVE               KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 3.5 INCHES OF
            STORM TOTAL PRECIPITATION FROM OVERNIGHT
            STORMS 5 MILES S OF CAMPUS.

&&

JRP
Local storm report, Aug 11, 11:25 AM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HEAVY RAIN       2 E CAMPUS              39.12N 100.70W
08/11/2019  M2.90 INCH       GOVE               KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 2.9 INCHES OF
            STORM TOTAL PRECIPITATION FROM OVERNIGHT
            STORMS 2 MILES E OF CAMPUS.

&&

JRP
Local storm report, Aug 11, 4:11 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             7 NNE YUMA              40.21N 102.68W
08/11/2019  E0.75 INCH       YUMA               CO   PUBLIC

            LASTED 5 MINUTES. HAIL RANGED FROM HALF TO
            3/4 INCHES IN DIAMETER.

&&
Local storm report, Aug 11, 4:27 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             10 NW WAUNETA           40.38N 102.40W
08/11/2019  E1.00 INCH       YUMA               CO   PUBLIC

            STILL ONGOING AS OF 4:25 PM MT.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:18 PM MDTSpecial Weather StatementGLDGreeley27 min
Aug 10, 8:31 PM MDTSpecial Weather StatementGLDSherman29 min
Aug 10, 8:36 PM MDTSpecial Weather StatementGLDWallace24 min
Aug 10, 8:39 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas36 min
Aug 10, 9:16 PM MDTSpecial Weather StatementGLDSherman44 min
Aug 10, 10:10 PM MDTSpecial Weather StatementGLDDecatur, Rawlins, Sheridan65 min
Aug 10, 10:24 PM MDTSevere Thunderstorm WarningGLDGove, Logan66 min
Aug 10, 10:30 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan, Thomas60 min
Aug 10, 11:01 PM MDTSevere Thunderstorm WarningGLDGove44 min
Aug 10, 11:06 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan39 min
Aug 10, 11:18 PM MDTSevere Thunderstorm WarningGLDGove, Logan42 min
Aug 10, 11:32 PM MDTFlash Flood WarningGLDGove3 hr
Aug 11, 12:19 AM MDTSpecial Weather StatementGLDGove, Graham, Norton56 min
Aug 11, 12:20 AM MDTSpecial Weather StatementGLDGove40 min
Aug 11, 12:52 AM MDTSpecial Weather StatementGLDGove38 min
Aug 11, 2:25 AM MDTAreal Flood WarningGLDGove6 hr
Aug 11, 5:39 PM MDTSpecial Weather StatementGLDCheyenne36 min
Aug 11, 5:51 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman54 min
Aug 10, 7:55 PM MDTSpecial Weather StatementGLDCheyenne35 min
Aug 11, 3:42 PM MDTSevere Thunderstorm WarningGLDYuma63 min
Aug 11, 3:55 PM MDTTornado WarningGLDYuma50 min
Aug 11, 4:44 PM MDTTornado WarningGLDYuma31 min
Aug 11, 5:12 PM MDTTornado WarningGLDYuma48 min
Aug 11, 5:30 PM MDTSevere Thunderstorm WarningGLDYuma25 min
Aug 11, 5:48 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma22 min
Aug 11, 5:52 PM MDTSevere Thunderstorm WarningGLDYuma53 min
Aug 10, 6:30 PM MDTSpecial Weather StatementGLDHitchcock30 min
Aug 10, 6:37 PM MDTSevere Thunderstorm WarningGLDHitchcock38 min
Aug 10, 7:14 PM MDTSpecial Weather StatementGLDHitchcock46 min
Aug 10, 7:46 PM MDTFlash Flood WarningGLDHitchcock, Red Willow6 hr
Aug 11, 5:53 AM MDTRiver Flood WarningGLDHitchcock8 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.